Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Can You Lay in a Tanning Bed on Antibiotics?

By Contributing Writer ; Updated July 27, 2017

Antibiotics sometime warn users to stay out of the sun; this includes artificial sun from tanning beds. The artificial sunlight has the same effect as the sunshine outdoors, making exposure while on antibiotics dangerous.

Identification

Photosensitivity is an extreme sensitivity to sunlight. Certain antibiotics cause temporary photosensitivity in people causing them to burn easier.

History

In addition to fighting off disease, antibiotics have a tendency to make the skin more sensitive to light, thus increasing the risk for sunburn in a shorter amount of time. Because the artificial light of tanning beds is double the strength of the sun, the tanning beds should be avoided until the patient is finished taking the medication.

Types

Some antibiotics are altered to be taken for shorter amounts of time. Although the dosage may be complete in five days, the medication stays in the system for another five to seven days. If this is the case, your skin will be sensitive to light until the medication has left the body.

Warning

Sunburns can be very dangerous and should be avoided when possible. Excessive sunburns, whether from direct sunlight or artificial sunlight, can cause wrinkles, skin disorders and even cancer. Therefore, it is important to follow any directions associated with antibiotics.

Expert Insight

Although all people taking antibiotics should avoid tanning beds, people with fair skin and hair are at a higher risk of burning.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG
Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles